Kansas, 2016

Hail in Kansas, July 13, 2016

July 13, 2016 · NWS GLD · 1 event in 1 county or zone

During the evening a severe thunderstorm produced quarter size hail in Goodland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a severe thunderstorm produced quarter size hail in Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 3:15 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 13, 3:15 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
415 PM MDT WED JUL 13 2016

.SHORT TERM...(This evening through Thursday)
Issued at 136 PM MDT Wed Jul 13 2016

Northwest surface winds at 5-10 kts are bringing in drier air
with dewpoints in the lower 50s in the northwest while lower 60s
remain in the southeast. Subsidence behind this morning's
convection and a lack of any organized surface convergence has
resulted in generally clear skies through the day.

Not expecting any thunderstorms this afternoon or this evening,
but development looks more promising tonight after midnight,
increasing during the last half of the night. Water vapor imagery
shows a short wave trough pushing steadily east over Idaho which
will likely be a player in enhancing lift later tonight. The NAM
and GFS have been advertising storm development later tonight and
now the NMM/ARW are showing a similar solution, so confidence is
increasing for precipitation initiating between midnight and
daybreak, then expanding east-southeast with time.

.LONG TERM...(Thursday night through Wednesday)
Issued at 150 PM MDT Wed Jul 13 2016

Long term begins with troughing to the east of the CWA and a
building ridge to the west. H5 shortwave will move across the area
from northwest to southeast along the western fringe of the trough
on Friday, giving us a decent chance of thunderstorm activity
through the afternoon, evening, and into the overnight hours. Severe
thunderstorms are possible as CAPE values approach 2800 J/kg (GFS)
with deep layer shear at 40 to 45 kt (GFS), and DCAPE values at 500
to 700 J/Kg (GFS). This trough will exit the region Saturday morning
with a few lingering showers in the morning and otherwise dry
conditions expected after about midday. Strong ridging will prevail
as we head into Sunday with the ridge axis becoming centered around
southern to south central Kansas.

Very strong ridge is set up to take shape across the central High
Plains as we head into next week with the GFS and ECMWF indicating
500mb heights at or just above 600dam. Superblend solution puts
high temperatures in the middle to upper 90s; however, I raised
temps by 1 to 2 degrees over guidance due to the area being
situated nearly directly under the ridge axis through the end of
the extended forecast period. Most of the region will see at least
a moderate potential to climb all the way to or just above 100
degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 415 PM MDT Wed Jul 13 2016

For KGLD and KMCK vfr conditions expected through the
period...with the exception that mvfr/ifr conditions could develop
should a thunderstorm(s) directly impact the terminal.

Highly uncertain forecast for both terminals. Some suggestion that
thunderstorms will develop late this evening and continue through
the overnight hours possibly even into the mid to late morning
hours. For now have vcts for both terminals until convection
develops and models can catch on to it. Winds generally from the
northeast and east at speeds under 10kts. Convection could create
variable winds with much higher gusts. Updates likely as the
evening progresses.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Jul 13, 8:00 PM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT WED JUL 13 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
900 PM MDT WED JUL 13 2016 /1000 PM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

LATE THIS EVENING AND OVERNIGHT...THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY MOVING NORTHEAST AND EAST
ACROSS THE AREA. ANY STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL...DAMAGING OUTFLOW WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND
OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL.

SUNDAY THROUGH TUESDAY...A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE REGION BRINGING HOT TEMPERATURES AND MINIMAL CHANCES FOR
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS.

The radar

The Goodland radar (KGLD), 6 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherman

When
July 13, 8:48 PM MST to 8:49 PM MST
Where
Sherman County, 2.13 mi S of Goodland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.319, -101.725

The hail was mostly pea size with some nickel and a few quarter size stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652969.